Alert archive / Missouri / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 44, NWS St. Louis, MO

April 30, 2016Calhoun County, Illinois; 5 counties in Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Apr 30, 2016, 6:48 PM CDT for Calhoun County, Illinois; 5 counties in Missouri. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 30, 2016, 6:48 PM CDT (23:48 UTC)
Expired
Apr 30, 2016, 7:30 PM CDT
In force
42 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Calhoun County, IL, Franklin County, MO, Lincoln County, MO, Saint Charles County, MO, Saint Louis County, MO, Warren County, MO

The radar

The St Louis radar (KLSX), 12 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 30, 7:07 PM CDTHAIL 1.75New Melle, MOPEA TO GOLFBALL SIZED HAIL
Apr 30, 7:21 PM CDTHAIL 12 W Lake St. Louis, MONEAR INTERSTATE 40 70 INTESECTION. LASTED CLOSE TO 5 MINUTES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 30, 3:59 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.8 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2016-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2016-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 217 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
464 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
217 m²/s²
0-3 km storm-relative helicity
253 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

701 
WUUS53 KLSX 302348
SVRLSX
ILC013-MOC071-113-183-189-219-010030-
/O.NEW.KLSX.SV.W.0044.160430T2348Z-160501T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
648 PM CDT SAT APR 30 2016

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL CALHOUN COUNTY IN SOUTHWESTERN ILLINOIS...
  NORTHWESTERN ST. LOUIS COUNTY IN EAST CENTRAL MISSOURI...
  ST. CHARLES COUNTY IN EAST CENTRAL MISSOURI...
  NORTHEASTERN FRANKLIN COUNTY IN EAST CENTRAL MISSOURI...
  SOUTHEASTERN LINCOLN COUNTY IN EAST CENTRAL MISSOURI...
  SOUTHEASTERN WARREN COUNTY IN EAST CENTRAL MISSOURI...

* UNTIL 730 PM CDT

* AT 647 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER DUTZOW...
  MOVING NORTHEAST AT 25 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  O'FALLON...ST. CHARLES...ST. PETERS...CHESTERFIELD...WILDWOOD...
  WENTZVILLE...MARYLAND HEIGHTS...LAKE ST. LOUIS...WASHINGTON...
  BRIDGETON...DARDENNE PRAIRIE...WELDON SPRING...COTTLEVILLE...ST. PAUL...
  WINFIELD...MARTHASVILLE...INNSBROOK...NEW MELLE...JOSEPHVILLE AND
  AUGUSTA.

THIS INCLUDES INTERSTATE 70 IN MISSOURI BETWEEN EXITS 203 AND 231.
 
THIS ALSO INCLUDES  FIRST MISSOURI STATE CAPITOL HISTORIC SITE.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3849 9096 3870 9112 3907 9063 3877 9042
TIME...MOT...LOC 2347Z 232DEG 22KT 3864 9098 

HAIL...1.00IN
WIND...<50MPH
 
$$

GKS
1 follow-up statement
733 
WWUS53 KLSX 010009
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
709 PM CDT SAT APR 30 2016

ILC013-MOC071-113-183-189-219-010030-
/O.CON.KLSX.SV.W.0044.000000T0000Z-160501T0030Z/
CALHOUN IL-ST. LOUIS MO-ST. CHARLES MO-FRANKLIN MO-LINCOLN MO-
WARREN MO-
709 PM CDT SAT APR 30 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTH CENTRAL CALHOUN...NORTHWESTERN ST. LOUIS...ST. CHARLES...
NORTHEASTERN FRANKLIN...SOUTHEASTERN LINCOLN AND SOUTHEASTERN WARREN
COUNTIES...

AT 709 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER NEW MELLE...
MOVING NORTHEAST AT 20 MPH.

HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...TRAINED WEATHER SPOTTERS. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT WIND 
         DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
O'FALLON...ST. CHARLES...ST. PETERS...CHESTERFIELD...WILDWOOD...
WENTZVILLE...MARYLAND HEIGHTS...LAKE ST. LOUIS...WASHINGTON...BRIDGETON...
DARDENNE PRAIRIE...WELDON SPRING...COTTLEVILLE...ST. PAUL...WINFIELD...
MARTHASVILLE...INNSBROOK...NEW MELLE...JOSEPHVILLE AND AUGUSTA.

THIS ALSO INCLUDES  FIRST MISSOURI STATE CAPITOL HISTORIC SITE.
 
THIS INCLUDES INTERSTATE 70 IN MISSOURI BETWEEN EXITS 203 AND 231.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3849 9096 3870 9112 3907 9063 3877 9042
TIME...MOT...LOC 0009Z 222DEG 19KT 3872 9088 

HAIL...1.75IN
WIND...60MPH
 
$$

GKS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 5:40 PM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, Apr 30, 5:40 PM CDT, 1 hour 8 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
540 PM CDT SAT APR 30 2016

.SHORT TERM...  (Through Late Tonight)
Issued at 314 PM CDT Sat Apr 30 2016

There remains the potential for a few severe thunderstorms to
develop late this afternoon and early this evening along and south
of a warm front that lies from west northwest to east southeast
across the area.  Clearing over western Missouri has allowed SBCAPEs
to climb into the 1000-2000+ J/kg range.  The RAP still suggests
this instability will move eastward into east central and southeast
MO as well as southern IL by late this afternoon and this evening.
Deep layer shear still support organized severe thunderstorms
capable of producing some severe sized hail and locally damaging
winds.  The experimental HRRR reflectivity suggests that these
storms will move out of the CWA by mid evening.  MOS guidance also
suggest there may be some patchy fog developing after midnight
across the area.

Britt

.LONG TERM...  (Sunday through Next Saturday)
Issued at 314 PM CDT Sat Apr 30 2016

(Sunday through Tuesday)

Upper low will move across Iowa on Sunday bringing a weak shortwave
trough across the area.  Will keep chance of showers and isolated
thunderstorms going along and north of I-70 as it passes through.
Sunday night still looks mainly dry before both the GFS/ECMWF brings
another shortwave trough through the area on Monday. Will go with
just a slight chance of showers across much of the area with this
trough.  Northwesterly upper flow will set up over the area by
Tuesday with westerly surface winds, so will keep with a dry
forecast.

Temperatures will be slightly cooler on Sunday, and then even cooler
on Monday as cold air advects into the area under cloudy skies.
Temperatures should begin to moderate on Tuesday ahead of a cold
front as winds turn out of the west.

(Wednesday through Saturday)

Highly amplified upper flow will continue during the middle and end
of the next week as an omega block sets up over North America.  We
will stay under northwesterly flow aloft during most of this period
with the upper ridge of the omega block approaching from the west by
Saturday.  GFS and ECMWF are in decent agreement that a cold front
will move through the area on Wednesday with just a slight chance of
showers. Temperatures behind the front will be near normal with
850mb temperatures in the 5-10C range until they begin to warm up
by next Saturday.

Britt

&&

.AVIATION...  (For the 00z TAFs through 00z Sunday Evening)
Issued at 456 PM CDT Sat Apr 30 2016

Cold front extends from a surface low between COU and UIN
southwest through southwestern AR. Scattered thunderstorms have
developed just ahead of the surface low and trailing cold front
late this afternoon. Thunderstorms will move through UIN and the
St Louis metro area until about 02Z Sunday. Surface winds will
become wly in the St Louis metro area later tonight after passage
of the cold front, albeit quite weak. With light surface winds
patchy fog should develop late tonight, along with stratus also
possible at UIN. Scattered-broken diurnal cumulus clouds should
develop late Sunday morning and afternoon with widely scattered
showers possible in UIN during the afternoon ahead of an upper
level disturbance. Surface winds should be mainly w-nwly on Sunday
with a surface ridge building into the area from the Plains.

Specifics for KSTL: Thunderstorms can be expected in STL until
about 02Z this evening. Sly surface wind will veer around to a wly
direction later tonight, albeit quite weak. Light fog can be
expected late tonight and early Sunday morning. Scattered to
broken diurnal cumulus clouds will develop late Sunday morning
and afternoon with a w-nwly surface wind.

GKS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Apr 30, 3:30 PM CDT, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
330 PM CDT SAT APR 30 2016

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-011145-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-SAINT CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-SAINT CHARLES MO-FRANKLIN MO-
SAINT LOUIS MO-SAINT LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-SAINT FRANCOIS MO-SAINTE GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
330 PM CDT SAT APR 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

SEVERE STORMS ARE POSSIBLE THROUGH THIS EVENING...MAINLY ALONG
AND SOUTH OF INTERSTATE 70. THE PRIMARY THREAT WILL BE LARGE
HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS EVENING.

BRITT

In the hours before

Local storm report, Apr 30, 6:27 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
627 PM CDT SAT APR 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     HAIL             3 ESE WASHINGTON        38.54N  90.96W
04/30/2016  M0.50 INCH       FRANKLIN           MO   TRAINED SPOTTER

&&

FGLASS
Local storm report, Apr 30, 6:37 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
637 PM CDT SAT APR 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     HAIL             BALLWIN                 38.59N  90.55W
04/30/2016  M0.75 INCH       ST. LOUIS          MO   TRAINED SPOTTER

&&

CARNEY
Local storm report, Apr 30, 6:40 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
640 PM CDT SAT APR 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             MANCHESTER              38.59N  90.51W
04/30/2016  E1.00 INCH       ST. LOUIS          MO   TRAINED SPOTTER

&&

FGLASS
Local storm report, Apr 30, 6:41 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
641 PM CDT SAT APR 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     HAIL             CHESTERFIELD            38.65N  90.58W
04/30/2016  M0.50 INCH       ST. LOUIS          MO   TRAINED SPOTTER

            I-64 AND OLIVE

&&

BRITT
Local storm report, Apr 30, 6:43 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
643 PM CDT SAT APR 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     HAIL             CHESTERFIELD            38.65N  90.58W
04/30/2016  M1.50 INCH       ST. LOUIS          MO   TRAINED SPOTTER

&&

CARNEY
Local storm report, Apr 30, 6:44 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
644 PM CDT SAT APR 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     HAIL             TOWN AND COUNTRY        38.62N  90.48W
04/30/2016  M1.00 INCH       ST. LOUIS          MO   TRAINED SPOTTER

&&

CARNEY

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 4:53 PM CDTSevere Thunderstorm WarningLSXAdams, Pike52 min
Apr 30, 5:08 PM CDTSevere Thunderstorm WarningLSXCalhoun, Jersey17 min
Apr 30, 5:49 PM CDTSevere Thunderstorm WarningLSXCalhoun41 min
Apr 30, 6:37 PM CDTSevere Thunderstorm WarningLSXCalhoun, Jersey, Madison38 min
Apr 30, 6:38 PM CDTSevere Thunderstorm WarningLSXAdams52 min
Apr 30, 6:41 PM CDTSevere Thunderstorm WarningLSXMadison, Saint Clair49 min
Apr 30, 10:21 AM CDTRiver Flood WarningLSXFranklin, Warren3 days
Apr 30, 10:21 AM CDTRiver Flood WarningLSXSaint Charles, Saint Louis3 days

Nearby

Severe Thunderstorm Warnings in Missouri, 2016Severe Thunderstorm Warnings in Illinois, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.